Case Presentation: A fifty-seven-year-old man with multiple comorbidities including type 2 diabetes on oral hypoglycemic agents who presented to our emergency department for left lower extremity edematous and warm erythema with fever. The symptoms started one day prior to the presentation to the Emergency Department rather suddenly. Deep vein studies by ultrasound duplex scan did not show any evidence of thrombosis. Using systemic inflammatory response syndrome (SIRS) criteria, the patient met criteria for severe sepsis due to presumed cellulitis. Sepsis bundles recommended by Surviving Sepsis Campaign were completed. On the second day of the hospital stay, the rash had tripled in size. At this point, the rash is now better described as purpura. Additional histories were obtained; The patient was started on a DPP-4 inhibitor, sitagliptin, two months prior and the symptom began on October 26, 2018; interestingly, the first frost for the zip code of the patient’s residence was noted to be five days prior to the onset of the symptom: October 21, 2018.Excisional skin biopsies were obtained as well as rheumatological markers. Oral steroid (prednisone) at a dose of 1mg/kg was empirically started. On the subsequent days of hospitalization, the biopsy confirmed the diagnosis of leukocytoclastic vasculitis. Rheumatological markers were all negative. The patient noted complete resolution of his symptoms and discharged home.
Discussion: Cellulitis is the bread and butter of hospital medicine, however, complex cases can masquerade as simple infection. This novel case highlights the importance of broadening the differential diagnosis and lowering the clinical suspicion for lower extremity cellulitis mimics. While the mantra has been to always consider deep vein thrombosis (DVT), the inclusion of vasculitis while rare can have a significant impact on the treatment and can avoid the sequelae of inappropriate antibiotic administration, supporting the goals of antibiotic stewardship. Primate studies have documented vasculitis induced by DPP-4 inhibitor exposure. Interestingly these rashes worsened with prolonged cold exposure, improving with temperature elevation. Biopsy of the tissues also suggested a sympathetic-related vasoconstriction with pathology confirmed increase in neuropeptide-Y.
Diagnosis of sepsis has been challenging clinicians for hundreds of years. Five hundred years ago, the political writer Niccolò Machiavelli called sepsis hectic fever. Recently, many clinicians have been challenging the limitations of systemic inflammatory response syndrome (SIRS) criteria. Additional scoring systems have been developed including sequential organ failure assessment (SOFA). In the presented case, the patient met criteria for severe sepsis upon presentation. In retrospect, QSOFA score was 0. Our case challenges the use of scoring system for the diagnosis and prediction of mortality.
Conclusions: Although this is a classic presentation of leukocytoclastic vasculitis, there are important learning points. 1. Various electronic resources made us very efficient in our practice management and yet taking time with the patient in history and physical remains a key in making accurate diagnosis. 2. The use of SIRS criteria for the diagnosis and treatment of sepsis continues to be a topic of discussion. 3. Although reported by the FDA as a possible side effect, there is no formal case report of leukocytoclastic vasculitis by DDP-4 inhibitor, sitagliptin exposure, making our case the first presented case.